Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 273, NWS Dodge City, KS

August 13, 2002Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 2002, 12:34 AM MDT for Hamilton County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2002, 12:34 AM MDT (06:34 UTC)
Expired
Aug 13, 2002, 1:00 AM MDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2080 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
1.3
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS53 KDDC 130634
SVRDDC
KSC075-130700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1234 AM MDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 100 AM MDT

* AT 1234 AM MDT...16 MILES NORTHEAST OF SYRACUSE...MOVING EAST AT 25
  MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WINDS OF 60 MILES AN HOUR,



LAT...LON 3822 10201 3783 10202 3782 10157 3821 10157

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:40 PM MDT, 10 hours 54 minutes earlier.

Area forecast discussion, Aug 12, 1:40 PM MDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT MON AUG 12 2002

DAYS 1-2...
U/A ANALYSIS TODAY STILL SHOWING A 90KT 2H JET ON THE WEST SIDE OF
OUR UPPER TROF NOW MOVING INTO SRN MT/NRN WY. SFC COLD FRONT AT 12Z
EXTENDED FROM SE CO INTO NW KS AND AS OF 18Z JUST BEGAN MOVING INTO
EXTREME WRN KS. MODELS ALREADY AT 18Z MOVING OUR SFC FRONT TOO FAST
TODAY AND BELIEVE UNTIL OUR WAVE COMES OUT LATER TONIGHT THE FRONT
WILL MAKE LITTLE PROGRESS E/SE. AHEAD OF THIS BOUNDARY IN SW KS DWPTS
ARE IN THE 60S AND 7-5H LAPSE RATES AS NOTED BY SPCDY1 AROUND 8 C/KM.
MODIFIED KDDC SOUNDING INDICATING CAPES AROUND 3000 J/KG IF TEMPS
WARM TO AROUND 90 TODAY HOWEVER THERE WAS ALSO A WARM MID LAYER WHICH
WILL HAVE TO BE OVERCOME. STILL WITH THIS IN MIND GIVEN MULTIPLE
BOUNDARIES IN OUR CWA, AND STRONG CONVERGENCE ALONG OUR COLD FRONT
(PER SWOMCD DISCUSSION) DO NOT SEE WHY SCATTERED CONVECTION WILL NOT
DEVELOP, AT LEAST ALONG OUR FRONT LATE THIS AFTERNOON AND EARLY THIS
EVENING. THIS SHOULD THEN BE FOLLOWED BY ANOTHER SHOT OF PCPN,
MAINLY AFTER MIDNIGHT AS OUR VORT LOBE ENTERS ERN CO AND THEN
CROSSES WESTERN KS EARLY TUESDAY MORNING. THIS WILL PUSH OUR COLD
FRONT SOUTH INTO OKLAHOMA WHICH WILL ALLOW THE COOLER AIR LOCATED IN
NEBRASKA TO INVADE THE AREA. THE CURRENT FORECAST HAS A GOOD HANDLE
WITH THIS EVENT AND SEE NO REASON TO LOWER POPS TONIGHT OR TUESDAY
GIVEN THE TIMING OF OUR VORT LOBE. WILL HOWEVER BUMP POPS UP
SLIGHTLY IN THE WEST FOR TUESDAY MORNING.

ALL MODELS CONTINUE TO AGREE WITH THIS WAVE EXITING WESTERN KS BY 18Z
TUESDAY WITH SKIES CLEARING FROM WEST TO EAST. HIGH PRESSURE WILL
THEN BUILD INTO WESTERN KS THROUGH TUESDAY NIGHT WHICH SHOULD
PROVIDE FOR A CLEAR NIGHT AND FAIRLY LIGHT WINDS. HAVING SAID THIS
TEMPS SHOULD FALL OFF INTO AT LEAST THE LOW TO MID 50S AS ADVERTISED
BY FWC/MAV IN MOST AREAS. THE NORTHWEST COULD EVEN SEE SOME UPPER
40S WHICH IS CURRENTLY COVERED BY CURRENT FORECAST. COOLEST DAYTIME
READINGS WILL BE ON TUESDAY AND HOW COOL TO GO WILL DEPEND ON HOW
MUCH SUN WE WILL/WILL NOT SEE. AT THIS TIME APPEARS THE WEST WILL
SEE THE MOST AND EAST THE LEAST SO HAVE OPTED TO STAY CLOSE TO
GUIDANCE IN THE WEST AND UNDERCUT GUIDANCE A FEW DEGREES IN THE EAST.

DAYS 3-7...
TODAYS DIAGNOSTIC DATA SHOWS NO CLEAR INDICATION OF AN MJO EITHER
MOIST OR DRY. CONSIDERABLE TROPICAL CONVECTION SHOWS ON DAILY
SATELLITE LOOPS WITH TWO REGIONS WHERE ROSSBY WAVE DISPERSION MAY BE
INFLUENCING THE CONVECTIVE MODES. THE FIRST IS THE PERSISTENT
CONVECTIVE COMPLEXES SEEN OVER THE INDIAN OCEAN, AND THE OTHER IS
THE RELATIVELY ACTIVE REGION ALONG THE EQUATOR FROM AROUND 140E TO
JUST EAST OF THE DATE LINE. THE WARM EPISODE EL NINO MAY BE
CONTRIBUTING TO THE LATTER. AVERAGE ANGULAR MOMENTUM ANOMALIES FOR
THE NORTHERN HEMISPHERE WESTERLIES IS NOW AT A RELATIVE MINIMUM BUT
APPEARS ABOUT TO INCREASE SO NO CLEAR SIGNAL IS PRESENT IN THESE
DATA EITHER. THE GENERAL CIRCULATION STATE OF THE NORTHERN
HEMISPHERE WESTERLIES CONTINUES TO BE A LOWER LATITUDE HYBRID WAVE 5
WITH THE UPPER LATITUDES OSCILLATING AROUND A WAVE ONE SOLUTION WITH
THE POLAR VORTEX.

FOR THE BULK OF THIS FORECAST CYCLE, THE MOST SIGNIFICANT FEATURE
APPEARS TO BE A DEVELOPING AREA OF UPPER LEVEL CROSS POLAR FLOW FROM
THE KARA SEA EASTWARD ALONG THE NORTH COAST OF SIBERIA INTO ALASKA.
WITH TIME, THE MODELS ARE MOSTLY IN AGREEMENT IN DEVELOPING A BROAD
CYCLONIC CIRCULATION ALOFT ENCOMPASSING MOST OF THE ARCTIC OCEAN,
CANADA, GREENLAND AND ICELAND. THE RESULT SHOULD BE A NUMBER OF COLD
AIR SURGES CROSSING THE POLAR REGION BEFORE DIVING SOUTH ALONG THE
WEST COAST OF CANADA INTO THE WESTERN CONUS. THIS BECOMES THE
DOMINATE NORTHERN HEMISPHERE CIRCULATION FEATURE AS IT CUTS OFF
MINOR UPPER CYCLONES OVER THE NORTH PACIFIC, WESTERN EUROPE AND THE
EASTERN ATLANTIC. MEANWHILE, THE UPPER LEVEL TROUGH OVER THE EASTERN
CONUS ON DAY 3 SHOULD RETROGRADE IN RESPONSE TO THESE IMPULSES SO
THAT BY THE WEEKEND WE SEE A MEAN WEST COAST UPPER TROUGH AND A
BUILDING UPPER RIDGE OVER THE CONUS.

THE ABOVE SCENARIO ARGUES FOR A SERIES OF UPPER LEVEL SHORT WAVE
TROUGHS ROTATING ACROSS THE NORTHERN CONUS DURING THIS FORECAST
PERIOD. THERE IS LITTLE AGREEMENT BETWEEN THE MODELS IN THE TIMING
OF EACH OF THESE FEATURES. EACH OF THESE WILL BRING A CANADIAN COLD
FRONT SOUTH INTO THE NORTHERN CONUS BUT THERE IS CONSIDERABLE
QUESTION WHETHER ANY OF THESE FRONTS COULD GET AS FAR SOUTH AS THE
FORECAST AREA. THE GOING FORECAST APPEARS TO HAVE PLAYED ONE OF
THESE FRONTS INTO THE FORECAST AREA ON SATURDAY. WHILE THERE IS
SERIOUS DOUBT OF THIS OCCURRING AT THIS TIME PER THE MODELS, IT ALSO
CANNOT BE RULED OUT DUE TO THE ABOVE REASONING AND WILL CONTINUE
THIS TREND RATHER THAN MAKING CHANGES BASED UPON WHAT MAY LARGELY BE
MODEL NOISE.

AS THE UPPER TROUGH BECOMES ANCHORED OVER THE WESTERN CONUS THIS
WEEKEND WITH COOLER CANADIAN AIR DIGGING INTO IT FROM THE CROSS
POLAR FLOW, THE SOUTHEASTERN CONUS UPPER RIDGE SHOULD BUILD BACK
INTO THE PLAINS. THIS WILL PROVIDE ABOVE NORMAL TEMPERATURES AND
BELOW NORMAL PRECIPITATION FOR MONDAY AND THE OUTLOOK PERIODS. THIS
IS ALSO CONSISTENT WITH THE GOING FORECAST.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   57  74  52  86 /  60  30   0   0
GCK   55  77  50  86 /  60  20   0   0
EHA   54  75  51  85 /  60  20   0   0
LBL   57  73  52  86 /  70  40   0   0
HYS   55  76  50  86 /  50  20   0   0
P28   63  71  56  86 /  70  60   0   0

.DDC...NONE.

FCSTID =BURGERT/JOHNSON

In the hours before

Special weather statement, Aug 12, 9:25 PM MDT, 3 hours 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-130800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1025 PM CDT MON AUG 12 2002

...THE TORNADO WATCH EXPIRED FOR MUCH OF SOUTHWEST KANSAS AND A NEW
SEVERE THUNDERSTORM WATCH NOW COVERS PART OF SOUTH-CENTRAL KANSAS...

TORNADO WATCH NUMBER 598 WHICH WAS IN EFFECT FOR A LARGE PART OF
SOUTHWESTERN KANSAS EXPIRED AT 10 PM CDT.  SEVERE THUNDERSTORM WATCH
NUMBER 600 IS NOW IN EFFECT FOR PRATT, BARBER AND COMANCHE COUNTIES
UNTIL 3 AM CDT TUESDAY MORNING.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:03 PM MDTSevere Thunderstorm WarningDDCFord57 min
Aug 12, 6:35 PM MDTSevere Thunderstorm WarningDDCMeade40 min
Aug 12, 6:45 PM MDTSevere Thunderstorm WarningDDCGray30 min
Aug 12, 6:49 PM MDTSevere Thunderstorm WarningDDCHodgeman56 min
Aug 12, 6:54 PM MDTTornado WarningDDCMeade51 min
Aug 12, 7:00 PM MDTSevere Thunderstorm WarningDDCClark60 min
Aug 12, 7:10 PM MDTFlash Flood WarningDDCGray3 hr
Aug 12, 7:15 PM MDTSevere Thunderstorm WarningDDCMeade60 min
Aug 12, 7:24 PM MDTSevere Thunderstorm WarningDDCFord66 min
Aug 12, 7:44 PM MDTSevere Thunderstorm WarningDDCMeade61 min
Aug 12, 7:47 PM MDTTornado WarningDDCClark28 min
Aug 12, 7:53 PM MDTSevere Thunderstorm WarningDDCPawnee, Stafford67 min
Aug 12, 7:58 PM MDTSevere Thunderstorm WarningDDCSeward47 min
Aug 12, 10:14 PM MDTSevere Thunderstorm WarningDDCTrego61 min
Aug 13, 12:54 AM MDTSevere Thunderstorm WarningDDCKearny36 min
Aug 13, 1:12 AM MDTSevere Thunderstorm WarningDDCHamilton33 min
Aug 13, 1:20 AM MDTSevere Thunderstorm WarningDDCGrant25 min
Aug 13, 1:34 AM MDTSevere Thunderstorm WarningDDCFinney41 min
Aug 13, 1:45 AM MDTSevere Thunderstorm WarningDDCHamilton45 min
Aug 13, 1:46 AM MDTSevere Thunderstorm WarningDDCGrant44 min
Aug 13, 2:07 AM MDTSevere Thunderstorm WarningDDCMorton38 min
Aug 13, 2:13 AM MDTSevere Thunderstorm WarningDDCFinney32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.